Doctor gave me prescription for "Glucagon" with no instructions?

I got call from my pharmacy that I needed to go pick up a prescrition.
I knew I did not call in a presciption.
When I went to pick it up, I saw that I was given a prescription for "Glucogon" Emergency Kit.
I did not know I was getting precription.
I have not recieved any instructions as to why or what it is used for?
Now I know it is for Hypoglycemia.
My question is?
It says to take 1mg.
If my syringe is 100ml, how many units is 1mg in a 100ml syringe?
Thank you.

Views: 284

Comment by acidrock23 on October 16, 2011 at 7:55pm
I haven't had Glucagon for a while but when I had it, it came in a box w/ a syringe preflilled with "solution" and a bottle filled with powder and the directions were to squirt the solution into the powder and then shake it up and pull it back into the syringe and stick it into the person with diabetes (me, for whom it had been prescribed?) and wait for them to wake up. I never used it and stopped refilling them. I think your syringe may be 100U, for U100 insulin so it would depend on the concentration of the Glucagon? I recall the Glucagon syringe was a bit more heavy duty, perhaps to be used by a "rookie" in an emergency situation?
Comment by Gerri on October 16, 2011 at 10:20pm
I wasn't told how to use glucagon either. Instructions are included with the kit. Glucagon is used when people are completely out of it & unable to help themselves, so a significant other needs to know how to administer in an emergency. Glucagon is powerful & only to be used for emergency lows. The after-effects are extreme nausea & vomiting, but it saves lives. Glucagon expires quickly & you'll need to get another kit if this it's something you want to keep on hand.
Comment by Brian (bsc) on October 17, 2011 at 4:58am
Glucagon is to be used for a low for which all other methods for treating won't work. If you are awake and alert and have some carbs, you can generally treat yourself. What this means is that glucagon is typically used by others in an emergency. Unfortunately, the kits are expensive and it is hard to practice. There is however a good tutorial. You use the provided syringe (not your own) as it comes filled. You use all the glucagon, it will cause a release of all glycogen stored in your liver (~150g). A child may use a half dose. If you are having an ER person stand over your unconcious hypo body, you don't mess around.

Some people donate expired glucagon kits to diabets education centers. Some center will demonstrate it for you.

ps. Glucagon is 1mg/mL.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service